Lightning, Lincoln
- When
- August 5, 12:50 PM EST
- Where
- Lincoln County, Somerville
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 44.320, -69.480
Lightning ignited a fire in a three-story barn that was used for storing crafts, artwork, and antiques. Volatile chemicals in the barn helped fuel the fire that destroyed the barn and its contents.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire in a three-story barn that was used for storing crafts, artwork, and antiques. Volatile chemicals in the barn helped fuel the fire that destroyed the barn and its contents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 10:37 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1137 AM EDT WED AUG 5 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION TODAY PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD OVER SOUTHERN NEW ENGLAND THURSDAY AND FRIDAY WHILE A WEAK FRONTAL BOUNDARY MOVES ACROSS THE NORTHERN COUNTIES. A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT AND SLIDE SOUTH ON SATURDAY AS HIGH PRESSURE BUILDS INTO THE FORECAST AREA. HIGH PRESSURE WILL LINGER OVER THE WEEKEND WITH UPPER LEVEL DISTURBANCES BRINGING A CHANCE OF RAIN EARLY NEXT WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... JUST A QUICK ZONE UPDATE TO ADD ENHANCED WORDING TO THE ZONES AND TO REFINE TIMING OF POPS A BIT THIS AFTERNOON. MODIFIED 12Z KGYX AND MODIFIED BUFKIT NAM SOUNDINGS BASED ON CURRENT OBS YIELD CAPES IN THE 1500-2500 J/KG RANGE...AND EVEN THOUGH VERTICAL WIND PROFILE ISNT GREAT...ITS DECENT ENOUGH WITH THAT KIND OF CAPE TO GET A FEW ORGANIZED STORMS GOING. PREV DISCUSSION...TIMING OF FROPA...WHICH LOOKS TO BE IN TWO BOUNDARIES...KEY TO FORECAST TODAY. FIRST BOUNDARY MOST EVIDENT AS LINE OF DYING CONVECTION WORKS ACROSS NRN NH AND NW ME. 2ND BOUNDARY VICINITY OF MONTREAL ATTM. HOWEVER FRONT HAS LOST ITS SE PUSH AND IS ALIGNED WITH FLOW ALOFT AND WILL HAVE TO WAIT FOR 500MB WAVE JUST NW OF LK ONTARIO TO SWING N OF THE CWA THIS AFTERNOON. AS SUCH HAVE FINE- TUNED POPS A BIT TO BETTER REFLECT TIMING OF FRONT. VERTICAL WIND PROFILE REMAINS INTERESTING...BUT THE BEST SUPPORT FOR ORGANIZED TSRA DEVELOPMENT LOOKS TO REMAIN N AND WEST OF THE FRONT. STILL...CANNOT RULE OUT A FEW STORMS DEVELOPING A ROTATING UPDRAFT AND PRODUCING LARGE HAIL OR DAMAGING WINDS...BUT OVERALL THREAT LOOKS LIMITED. BUMPED TEMPS UP A BIT ESPECIALLY IN THE SUNNY AREAS S OF THE OF THE FRONT...AS SW FLOW BEGINS TO PICK UP...THIS SHOULD MIX THINGS OUT NICELY. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 AM THURSDAY/... SHOWERS AND THUNDERSTORMS WILL EXIT THE COAST LATE TONIGHT. WINDS WILL BECOME LIGHT AND VARIABLE AS THE SURFACE LOW WEAKENS OVER THE GULF OF MAINE AND THE FRONT STALLS. DRIER AIR BEHIND THE FRONT WILL DROP LOWS INTO THE LOWER TO MID 50S ACROSS THE NORTHERN TWO- THIRDS OF THE FORECAST AREA WITH AREAS ALONG THE COAST BOTTOMING OUT IN THE 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... NEXT SHORTWAVE APPROACHES THE REGION FROM THE WEST ON THURSDAY WITH A TRAILING COLD FRONT PUSHING THROUGH THE AREA THURSDAY AFTERNOON. NOT A LOT OF FORCING WITH THIS BOUNDARY AND INSTABILITY FAIRLY WEAK AND LIMITED TO NORTHERN ZONES. HAVE GENERALLY FOLLOWED LOW CHANCE POPS FROM THE GFS. FRONT MOVES OFFSHORE THURSDAY EVENING AND HIGH PRESSURE BUILDS INTO THE AREA ON FRIDAY. HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH SATURDAY AS UPPER LEVEL RIDGE PUSHES EASTWARD FROM THE GREAT LAKES. A WARM FRONT WILL SLOWLY APPROACH THE REGION FROM THE SOUTHWEST SATURDAY NIGHT AND SUNDAY. AT THIS POINT APPEARS SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS BOUNDARY WILL REMAIN SOUTHWEST OF THE FORECAST AREA UNTIL LATE SUNDAY NIGHT AND MONDAY. WARM FRONT PUSHES THROUGH THE REGION EARLY MONDAY BRINGING HOT AND HUMID WEATHER BACK INTO THE REGION ALONG WITH A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. A SHORTWAVE CROSSING SOUTHERN CANADA WILL SWING A COLD FRONT TOWARD THE REGION FROM THE WEST MONDAY NIGHT AND THIS WILL RESULT IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON TUESDAY. COLD FRONT MOVES OFFSHORE TUESDAY AFTERNOON WITH A SOMEWHAT COOLER AND LESS HUMID AIRMASS SETTLING INTO THE REGION FOR WEDNESDAY. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM...VFR CONDITIONS LATER TODAY WITH INCREASING MID AND HIGH CLOUDS. PRECIP CHANCES ARE TOO LOW TO INCLUDE AT THIS TIME...BUT THERE IS A SLIGHT CHC FOR A STRONG TSRA PASSING THROUGH OR NEAR ANY OF THE TERMINALS THIS AFTERNOON. LONG TERM...GENERALLY VFR THURSDAY THROUGH SUNDAY. && .MARINE... SHORT TERM... SEAS AND WINDS WILL REMAIN BELOW SCA CRITERIA WITH A FRONT APPROACHING THE WATERS TONIGHT. LONG TERM...SCA LEVEL WINDS POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 524 AM EDT WED AUG 5 2009 MEZ007>009-NHZ001>005-060930- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- 524 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-060930- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 524 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MEZ012>014-018>028-NHZ006>010-013-014-060930- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 524 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER SOME ISOLATED THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1219 PM EDT WED AUG 5 2009 MEZ007-012-013-019>021-025-051715- ANDROSCOGGIN-INTERIOR CUMBERLAND-KENNEBEC-NORTHERN OXFORD-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN OXFORD- 1219 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT INTERIOR SECTIONS OF WESTERN AND CENTRAL MAINE THROUGH 115 PM EDT... AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF GREENWOOD...OR ABOUT 9 MILES SOUTHEAST OF BETHEL...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WATERFORD...SWEDEN...STONEHAM...NEWRY...LOVELL...LOCKE MILLS...HANOVER...GILEAD...BETHEL AND MILTON THROUGH 115 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1251 PM EDT WED AUG 5 2009 MEZ012-020-021-051745- ANDROSCOGGIN-KENNEBEC-SOUTHERN OXFORD- 1251 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY AND OXFORD COUNTY THROUGH 145 PM EDT... AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF BUCKFIELD...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HEBRON...BUCKFIELD... LIVERMORE...TURNER...LEEDS...GREENE...WALES...WAYNE...MONMOUTH AND WINTHROP THROUGH 145 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1254 PM EDT WED AUG 5 2009 NHZ005-051800- SOUTHERN GRAFTON- 1254 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 200 PM EDT... AT 1254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF ENFIELD...OR ABOUT 6 MILES NORTHEAST OF LEBANON...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEBANON...HANOVER... ENFIELD...CANAAN...ORANGE...CARDIGAN MOUNTAIN STATE PARK... DORCHESTER...HEBRON...GROTON AND WELLINGTON STATE PARK THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 115 PM EDT WED AUG 5 2009 MEZ014-022-051815- INTERIOR WALDO-SOUTHERN SOMERSET- 115 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND WALDO COUNTY THROUGH 215 PM EDT... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF CANAAN...OR ABOUT 8 MILES EAST OF SKOWHEGAN...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CORNVILLE...CANAAN... HARTLAND...PALMYRA...BURNHAM...PITTSFIELD...DETROIT...TROY AND MONROE THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 143 PM EDT WED AUG 5 2009 MEZ023-NHZ010-013-014-051830- COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-STRAFFORD- 143 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY AND ROCKINGHAM COUNTY THROUGH 230 PM EDT... AT 143 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF BRENTWOOD...OR ABOUT 4 MILES WEST OF EXETER...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND KINGSTON STATE PARK... KINGSTON...FREMONT...EPPING...EAST KINGSTON...DANVILLE...BRENTWOOD... KENSINGTON...EXETER AND NEWFIELDS THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER PASSES. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. DAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 147 PM EDT WED AUG 5 2009 NHZ005-006-009-051830- BELKNAP-SOUTHERN CARROLL-SOUTHERN GRAFTON- 147 PM EDT WED AUG 5 2009 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH 230 PM EDT... AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF PLYMOUTH...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLINGTON STATE PARK...HEBRON...PLYMOUTH...ASHLAND...HOLDERNESS... MEREDITH...CENTER HARBOR...CENTER HARBOR...SANDWICH AND MOULTONBOROUGH THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH AS AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES. THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS.
The Portland,ME radar (KGYX), 78 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195396.